Get Help:

Coping with Oxycontin Withdrawal Symptoms

For those who have been taking Oxycontin—or another drug that contains oxycodone—for a long period of time, a wide variety of withdrawal symptoms are to be expected, some mild and short-term and others long-term and debilitating. Withdrawal symptoms vary greatly depending on several factors: how much of the drug the user took, the length of time the abuse has been going on, the method of ingestion (whether orally, injected or inhaled), whether the user stops taking the drug suddenly or gradually ceases use and, of course, the overall severity of the dependence.

Mild symptoms of Oxycontin withdrawal—which often mimic the symptoms of the flu—include general lightheadedness, constipation, dizziness, nausea and vomiting, dry mouth, profuse sweating, headache and persistent rashes. The user may also experience abdominal cramping, a constant feeling of being too hot or cold, a runny nose, fatigue combined with insomnia and changes in appetite. Uncontrollable yawning is also to be expected, as are mild to moderate muscle aches.

More severe symptoms of withdrawal from Oxycontin include tremors, dilated pupils, irregular heartbeat, and increased blood pressure levels, all of which can stress the body and the mind to the point where medical intervention is necessary to avoid serious and life-threatening complications. Psychologically, a person ceasing moderate- or long-term Oxycontin use can expect to experience intense mood swings ranging from agitation to depression, trouble concentrating, anxiety and irritability and strong cravings for the drug as a means of alleviating all the symptoms of withdrawal.

Despite the mildness or severity of withdrawal symptoms, they all occur as the brain and body attempts to regain balance once the drug has been ceased and the chemical interference with the normal operating systems of the body is no longer present. The immediate symptoms of withdrawal ease after a relatively short amount of time, typically between three and seven days. But the longer-term physical and psychological symptoms—often referred to as post-acute withdrawal symptoms, or PAWS—can last from a few weeks to three months or more, increasing the chances of the abuser descending back into a life of Oxycontin addiction.

No matter the severity of the symptoms from Oxycontin withdrawal, it’s critical that anyone abusing the drug seek help from dedicated addiction specialists and healthcare professionals, who can both help ease the uncomfortable and potentially dangerous effects of withdrawal as well as provide guidance that can prevent a relapse into unhealthy and uncontrollable opioid use and addiction.